Alert archive / Kentucky / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 101, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 9, 2015, 3:23 PM EDT for 5 counties in Kentucky. It was in force for 37 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2015, 3:23 PM EDT (19:23 UTC)
- Expired
- Jul 9, 2015, 4:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Breathitt County, KY, Floyd County, KY, Knott County, KY, Magoffin County, KY, Perry County, KY
The radar
The Jackson,KY radar (KJKL), 41 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 3:27 PM EDT | TSTM WND DMG | Rousseau, KY | MULTIPLE TREES DOWN AS WELL AS POWER LINES ON RT. 30. |
| Jul 9, 3:43 PM EDT | TSTM WND DMG | 1 E Ordway, KY | SEVERAL TREES DOWN OFF OF RT 7 ON RT 404. |
| Jul 9, 3:57 PM EDT | TSTM WND DMG | Prestonsburg, KY | TREE DOWN ON HWY 404. |
| Jul 9, 3:59 PM EDT | TSTM WND DMG | Prestonsburg, KY | TREE DOWN ON HWY 321. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 318 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 635 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
986
WUUS53 KJKL 091923
SVRJKL
KYC025-071-119-153-193-092000-
/O.NEW.KJKL.SV.W.0101.150709T1923Z-150709T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
323 PM EDT THU JUL 9 2015
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN PERRY COUNTY IN SOUTHEASTERN KENTUCKY...
KNOTT COUNTY IN SOUTHEASTERN KENTUCKY...
FLOYD COUNTY IN SOUTHEASTERN KENTUCKY...
EASTERN BREATHITT COUNTY IN SOUTHEASTERN KENTUCKY...
SOUTHERN MAGOFFIN COUNTY IN SOUTHEASTERN KENTUCKY...
* UNTIL 400 PM EDT
* AT 322 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HARDSHELL...
OR 9 MILES SOUTHEAST OF JACKSON...MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PRESTONSBURG...HINDMAN...ESTILL...WHEELWRIGHT...MARTIN...PIPPA
PASSES...WAYLAND...ALLEN...GUNLOCK...EVANSTON...TIPTOP...EAST
MCDOWELL...NOBLE...ALPHORETTA...BUCKINGHAM...KITE...BLUE RIVER...
CONLEY STATION...LANGLEY AND GAPVILLE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
KENTUCKY HIGHWAY 80 IN FLOYD COUNTY BETWEEN MILE MARKERS 1 AND 14.
U.S. HIGHWAY 23 IN FLOYD COUNTY BETWEEN MILE MARKERS 9 AND 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3733 8267 3732 8267 3730 8323 3763 8327
3771 8291 3772 8288 3774 8278 3774 8277
3775 8275 3774 8271
TIME...MOT...LOC 1922Z 264DEG 42KT 3748 8324
HAIL...<.75IN
WIND...60MPH
$$
ABE2 follow-up statements
172
WWUS53 KJKL 091947
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
347 PM EDT THU JUL 9 2015
KYC193-091956-
/O.CAN.KJKL.SV.W.0101.000000T0000Z-150709T2000Z/
PERRY KY-
347 PM EDT THU JUL 9 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PERRY COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3730 8312 3751 8303 3761 8313 3765 8319
3766 8315 3770 8290 3774 8278 3774 8277
3775 8275 3774 8271 3732 8267
TIME...MOT...LOC 1946Z 264DEG 42KT 3751 8288
$$
KYC025-071-119-153-092000-
/O.CON.KJKL.SV.W.0101.000000T0000Z-150709T2000Z/
KNOTT KY-FLOYD KY-BREATHITT KY-MAGOFFIN KY-
347 PM EDT THU JUL 9 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR CENTRAL KNOTT...FLOYD...NORTHEASTERN BREATHITT AND SOUTHERN
MAGOFFIN COUNTIES...
AT 346 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER 12
MILES SOUTHWEST OF PRESTONSBURG...MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
PRESTONSBURG...HINDMAN...ESTILL...WHEELWRIGHT...MARTIN...PIPPA
PASSES...WAYLAND...ALLEN...VEST...BEARVILLE...ORCHARD...RITCHIE...HI
HAT...MID...GUNLOCK...MARSHALLVILLE...EVANSTON...GYPSY...TIPTOP AND
SWAMPTON.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
KENTUCKY HIGHWAY 80 IN FLOYD COUNTY BETWEEN MILE MARKERS 1 AND 14.
U.S. HIGHWAY 23 IN FLOYD COUNTY BETWEEN MILE MARKERS 9 AND 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3730 8312 3751 8303 3761 8313 3765 8319
3766 8315 3770 8290 3774 8278 3774 8277
3775 8275 3774 8271 3732 8267
TIME...MOT...LOC 1946Z 264DEG 42KT 3751 8288
HAIL...<.75IN
WIND...60MPH
$$
ABE566
WWUS53 KJKL 092000
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
400 PM EDT THU JUL 9 2015
KYC025-071-119-153-092010-
/O.EXP.KJKL.SV.W.0101.000000T0000Z-150709T2000Z/
KNOTT KY-FLOYD KY-BREATHITT KY-MAGOFFIN KY-
400 PM EDT THU JUL 9 2015
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KNOTT...FLOYD...
NORTHEASTERN BREATHITT AND SOUTHERN MAGOFFIN COUNTIES HAS EXPIRED...
A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR EASTERN
FLOYD COUNTY UNTIL 445 PM EDT.
LAT...LON 3730 8312 3751 8303 3761 8313 3765 8319
3766 8315 3770 8290 3774 8278 3774 8277
3775 8275 3774 8271 3732 8267
TIME...MOT...LOC 1959Z 264DEG 42KT 3751 8288
$$
ABEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:51 PM EDT, 32 minutes earlier.
Area forecast discussion, Jul 9, 2:51 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 251 PM EDT THU JUL 9 2015 .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 250 PM EDT THU JUL 9 2015 SIGNIFICANT WIND DAMAGE OCCURRING WITH BOWING SEGMENTS OF STORM COMPLEX CURRENTLY IN THE WEST CENTRAL PART OF THE FORECAST AREA. SEVERE THREAT WILL CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON AS WEAK SURFACE COLD FRONT CONTINUES TO SAG SOUTHEAST ACROSS KY. THE SEVERE THREAT WILL COME TO AN END WITH THE LOSS OF DAYTIME HEATING...AND THE LATEST SHORT RANGE GUIDANCE...INCLUDING THE HRRR SUPPORTS A QUIET NIGHT AHEAD. THE FRONT WILL STALL ACROSS THE AREA LATER TONIGHT...AND YET ANOTHER SHORT WAVE TROUGH WILL MOVE EAST FROM THE CENTRAL PLAINS LATE TONIGHT AND FRIDAY MORNING. THIS WILL BRING ANOTHER GOOD CHANCE OF THUNDERSTORMS FOR FRIDAY. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 250 PM EDT THU JUL 9 2015 FLAT UPPER LEVEL RIDGING CURRENTLY ACROSS THE SOUTHEAST UNITED STATES WILL BUILD WEST INTO THE SOUTHERN PLAINS THIS WEEKEND AND THEN NORTH ACROSS THE PLAINS EARLY NEXT WEEK. WE WILL REMAIN ON THE NORTHWEST PERIPHERY OF THE RIDGE AS WE MOVE INTO NEXT WEEK WITH PERIODIC SHORT WAVES MOVING SOUTHEAST IN NORTHWEST FLOW. WHILE THE SPECIFIC TIMING OF THESE WAVES IS UNCERTAIN AT THIS TIME...THE BOTTOM LINE IS THAT THIS PATTERN WILL RESULT IN A CONTINUED THREAT FOR THUNDERSTORMS EVERY DAY. WITH THE THREAT FOR MCS DEVELOPMENT TO OUR NORTHWEST IN THIS TYPE OF PATTERN THE STORMS WILL NOT NECESSARILY BE TIED TO THE DIURNAL HEATING CYCLE. TEMPERATURES WILL REMAIN NEARLY UNCHANGED THROUGH THE PERIOD WITH HIGHS MOSTLY IN THE MIDDLE AND UPPER 80S AND LOWS IN THE UPPER 60S AND LOWER 70S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 149 PM EDT THU JUL 9 2015 A SLOW MOVING COLD FRONT CONTINUES TO SAG SOUTH ACROSS THE OH VALLEY. SCATTERED STRONG TO SEVERE STORMS ARE OCCURRING AHEAD OF THIS BOUNDARY ACROSS EASTERN KY. THE SEVERE STORMS MOVING OUT OF SOUTH CENTRAL KY SHOULD REMAIN JUST NORTH OF SME AND LOZ...WHILE STORMS AFFECTING SJS WILL BE ENDING SHORTLY. GREATEST THREAT FOR THUNDERSTORMS WILL REMAIN ACROSS THE CENTRAL PART OF THE FORECAST AREA THIS AFTERNOON. THE THUNDERSTORM THREAT WILL DIMINISH AFTER SUNSET...BUT FOG AND LOW CLOUDS ARE EXPECTED TO DEVELOP TONIGHT RESULTING IN IFR CONDITIONS ACROSS MOST OF THE AREA. CONDITIONS WILL GRADUALLY IMPROVE ON FRIDAY...BUT MVFR CEILINGS ARE EXPECTED TO PREVAIL DURING THE MORNING EVEN AFTER VISIBILITY IMPROVES TO 7 OR GREATER MILES. VFR CONDITIONS SHOULD RETURN DURING THE AFTERNOON ON FRIDAY. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SBH LONG TERM...SBH AVIATION...SBH
Hazardous weather outlook, Jul 9, 10:09 AM EDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1009 AM EDT THU JUL 9 2015 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON... SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE... JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD... MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN... ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON 1009 AM EDT THU JUL 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A FEW OF THE STORMS COULD PRODUCE WIND GUSTS TO 40 MPH ALONG WITH BRIEF VERY HEAVY RAINS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE AT TIMES FROM FRIDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SBH
In the hours before
Local storm report, Jul 9, 2:43 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
243 PM EDT THU JUL 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM TSTM WND DMG OTTOWA 37.36N 84.46W
07/09/2015 ROCKCASTLE KY DEPT OF HIGHWAYS
TREE DOWN ON HWY 1229.
&&
TBREWERLocal storm report, Jul 9, 2:45 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
245 PM EDT THU JUL 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM TSTM WND DMG BRODHEAD 37.40N 84.42W
07/09/2015 ROCKCASTLE KY DEPT OF HIGHWAYS
TREE DOWN.
&&
TBREWERLocal storm report, Jul 9, 2:49 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
249 PM EDT THU JUL 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM TSTM WND DMG GRAY HAWK 37.39N 83.94W
07/09/2015 JACKSON KY PUBLIC
LARGE TREE UPROOTED AND FELL ONTO A FENCE. REPORT VIA
TWITTER.
&&
ABELocal storm report, Jul 9, 2:52 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
252 PM EDT THU JUL 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM TSTM WND DMG SAND SPRINGS 37.30N 84.36W
07/09/2015 ROCKCASTLE KY TRAINED SPOTTER
4 TREES DOWN NEAR THE MARLER COMMUNITY.
&&
TBREWERLocal storm report, Jul 9, 3:00 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
300 PM EDT THU JUL 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG HODE 37.89N 82.43W
07/09/2015 MARTIN KY DEPT OF HIGHWAYS
TREE DOWN ON LITTLE ELK OF HODE ROAD.
&&
TBREWERLocal storm report, Jul 9, 3:13 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
313 PM EDT THU JUL 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG SANDHILL 37.73N 84.02W
07/09/2015 ESTILL KY EMERGENCY MNGR
TREE DOWN ON POWER LINE IN THE 2400 SECTION OF SANDHILL.
&&
TBREWERThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 11:39 AM EDT | Special Weather Statement | JKL | Jackson, Rockcastle | 51 min |
| Jul 9, 12:09 PM EDT | Special Weather Statement | JKL | Owsley | 36 min |
| Jul 9, 12:23 PM EDT | Special Weather Statement | JKL | Johnson, Magoffin | 37 min |
| Jul 9, 12:37 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Magoffin | 23 min |
| Jul 9, 12:56 PM EDT | Special Weather Statement | JKL | Floyd, Johnson, Magoffin, Martin | 34 min |
| Jul 9, 1:09 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Magoffin | 36 min |
| Jul 9, 1:25 PM EDT | Severe Thunderstorm Warning | JKL | Martin | 20 min |
| Jul 9, 1:41 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Rockcastle | 49 min |
| Jul 9, 2:08 PM EDT | Severe Thunderstorm Warning | JKL | Jackson, Laurel, Pulaski, Rockcastle | 37 min |
| Jul 9, 2:24 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson | 36 min |
| Jul 9, 2:31 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Lee, Owsley | 29 min |
| Jul 9, 2:47 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Lee, Powell, Wolfe | 28 min |
| Jul 9, 2:53 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Lee, Owsley, Perry | 37 min |
| Jul 9, 3:06 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Lee, Magoffin, Menifee, Morgan, Wolfe | 39 min |
| Jul 9, 3:41 PM EDT | Severe Thunderstorm Warning | JKL | Johnson, Magoffin, Morgan | 34 min |
| Jul 9, 3:57 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Johnson, Martin, Pike | 48 min |
| Jul 9, 5:10 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Laurel, Pulaski, Rockcastle | 50 min |
| Jul 9, 5:59 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Laurel, Pulaski, Rockcastle | 31 min |
| Jul 9, 6:24 PM EDT | Special Weather Statement | JKL | Jackson | 36 min |
| Jul 9, 6:29 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Laurel, Leslie, Owsley, Perry | 31 min |
| Jul 9, 6:57 PM EDT | Special Weather Statement | JKL | Clay | 33 min |
| Jul 9, 7:06 PM EDT | Special Weather Statement | JKL | Owsley | 24 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.